Colorado, 2011Winter Weather in Colorado, April 13 to 15, 2011
April 13 to 15, 2011 · NWS GJT · 6 events in 6 counties and zones
A moist Pacific trough produced significant snowfall to most mountain areas of western Colorado.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist Pacific trough produced significant snowfall to most mountain areas of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 13, 1:50 PM MST, 8 hours 10 minutes earlier.
Area forecast discussion, Apr 13, 1:50 PM MST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
250 PM MDT WED APR 13 2011
.SHORT TERM...TONIGHT THROUGH FRIDAY...
CLOUDS HAVE BEEN INCREASING ACROSS THE FORECAST AREA TODAY AHEAD OF
A DEEP PACIFIC TROUGH WHICH HAS MOVED INTO THE WESTERN GREAT BASIN
EARLY THIS AFTERNOON. EARLY SUNSHINE HAS ALLOWED TEMPERATURES TO
WARM MUCH MORE RAPIDLY THAN YESTERDAY...THOUGH TEMPS ARE EXPECTED TO
WARM ONLY A DEGREE OR TWO ABOVE YESTERDAY'S HIGHS...DUE IN LARGE
PART TO INCREASING CLOUD COVER.
THE PACIFIC STORM WILL PUSH INTO WESTERN UTAH LATE THIS AFTERNOON
PLACING THE FORECAST AREA UNDER A BROAD AREA OF DIFLUENCE AND
DIVERGENCE ALOFT WITH WEAK UPGLIDE INDICATED. THIS WILL HELP
TRANSFER MOISTURE FROM MID-LEVELS DOWN TOWARD THE SURFACE WITH
SCATTERED RAIN AND SNOW SHOWERS DEVELOPING TOWARD EVENING...MAINLY
NORTH OF THE I-70 CORRIDOR. SNOW LEVELS WILL BEGIN AROUND 9000 FEET
WITH ACCUMULATIONS INITIALLY LIMITED TO AREAS ABOVE THIS LEVEL.
LIFTED INDICES OF -1 TO -2 CONSISTENT WITH MENTION OF A FEW
THUNDERSTORMS INTO THE EARLY EVENING.
AS THE NEGATIVELY TILTED PACIFIC STORM SYSTEM PUSHES TOWARD THE FOUR
CORNERS TOWARDS MIDNIGHT PRECIPITATION WILL BECOME MORE WIDESPREAD
ACROSS THE REGION. A COLD FRONT ASSOCIATED WITH THIS STORM WILL SWEEP
ACROSS EASTERN UTAH THIS EVENING...THEN ACROSS WESTERN COLORADO
OVERNIGHT. SNOW LEVELS WILL LOWER TO MOUNTAIN BASES WITH ITS PASSAGE.
MEANWHILE...DECENT DIV-Q AND FRONTOGENETIC FORCING INDICATED THIS
EVENING INTO THE EARLY MORNING HOURS WILL PROVIDE STRONG UPWARD
FORCING. AS A RESULT...EXPECT HEAVIEST SNOWFALL FROM LATE IN THE
EVENING THROUGH THURSDAY MORNING. BRISK SOUTHWEST WINDS AHEAD OF THE
FRONT WILL SHIFT WEST...THEN NORTHWEST BY THURSDAY MORNING AS THE
TROUGH AXIS MOVES EAST OF THE DIVIDE.
OROGRAPHIC FORCING WORKING ON MOISTURE TRAILING THE PACIFIC STORM
WILL CONTINUE TO GENERATE PERIODS OF SNOW OVER THE NORTHERN AND
CENTRAL MOUNTAINS THROUGH THE DAY ON THURSDAY. MODELS CONTINUED TO
SHOW ACCUMULATIONS RANGING FROM 4 TO 8 INCHES WITH AMOUNTS NEAR 10
INCHES ON FAVORED WEST OR NORTHWEST FACING RIDGES. CONSEQUENTLY...
WILL CONTINUE THE WINTER WEATHER ADVISORY FOR THE NORTHERN AND
CENTRAL MOUNTAINS FOR LATE THIS EVENING THROUGH THURSDAY EVENING
UNCHANGED. HOWEVER...MILDLY CONCERNED THAT THE UNCOMPAHGRE GORGE
MAY APPROACH ADVISORY LEVEL ACCUMULATIONS IF MOISTURE IS DEEP
ENOUGH AND NORTHWEST FLOW PERSISTS LONGER THAN EXPECTED. ENCOURAGE
LATER SHIFTS TO TAKE ANOTHER LOOK AT THIS AREA.
A FLAT...SHORT WAVE RIDGE FORMS THURSDAY NIGHT GRADUALLY BRINGING AN
END TO SNOW BY FRIDAY MORNING. THE RIDGE LINGERS THROUGH FRIDAY FOR
A RETURN OF MILD AND DRY CONDITIONS.
TEMPERATURES WILL DROP TO WELL BELOW NORMAL BEHIND THE FRONT ON
THURSDAY...THOUGH MORNING LOWS WILL NOT REFLECT THE AIRMASS CHANGE
TONIGHT DUE TO WARMING EFFECTS OF MECHANICAL MIXING AND CLOUD COVER.
CLEARING AND CALM WINDS THURSDAY NIGHT WILL BRING TEMPERATURES TO
BELOW FREEZING BEFORE SUNRISE FRIDAY AND HIGHS WILL STRUGGLE TO
RECOVER FROM COLD MORNING LOWS FRIDAY AFTERNOON...THOUGH WILL MAKE
SOME PROGRESS TOWARD RETURNING TO SEASONAL NORMS.
.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
EXTENDED PERIODS CONTINUED TO LOOK UNSETTLED THIS MORNING AS MOIST
ZONAL FLOW TRANSITIONS INTO A LOW AMPLITUDE TROUGH OVER THE WESTERN
U.S. EARLY NEXT WEEK. HOWEVER...BORROWING FROM HPC'S DISCUSSION...IT
APPEARS FORECAST CONFIDENCE ONLY MODERATE AS MODELS WERE IN GENERAL
AGREEMENT...THOUGH 'LOW PREDICTABILITY SMALLER SCALE EMBEDDED WEATHER
FEATURES' WILL BRING 'CONSIDERABLE FORECAST SPREAD'. CONSEQUENTLY...
MADE ONLY MINOR CHANGES TO GOING FORECAST.
PERSISTENT MOISTURE IN NORTHWEST FLOW PROGGED TO BRING OROGRAPHIC
SHOWERS TO THE NORTHERN AND CENTRAL MOUNTAINS AND ADJACENT HIGH
VALLEYS BEGINNING FRIDAY NIGHT AND CONTINUING THROUGH SATURDAY NIGHT.
SNOW LEVELS BEGIN AROUND 9000 FT MSL THEN...LOWERING TO MOUNTAIN
BASES BY SUNDAY MORNING. GFS INDICATED A WEAK...LOW AMPLITUDE
SHORTWAVE TROUGH WILL PASS THROUGH THE AREA SUNDAY SPREADING SHOWERS
INTO THE SOUTHERN MOUNTAINS...THOUGH ECMWF FLATTER...IT ALSO SPREAD
PCPN SOUTHWARD ON SUNDAY. LIFTED INDICES SUPPORT MENTION OF
THUNDERSTORMS EACH AFTERNOON.
FLOW BECOMES ZONAL SUNDAY NIGHT THEN VEERS TO THE SOUTHWEST MONDAY
AS A BROAD LOW AMPLITUDE TROUGH SETTLES OVER THE WESTERN U.S. PACIFIC
MOISTURE TAP THINS SOMEWHAT SUNDAY NIGHT...BUT INDICATED TO BECOME
QUICKLY REESTABLISHED MONDAY FOR CONTINUED UNSETTLED WEATHER...
MAINLY IMPACTING THE MOUNTAINS. DIFFERENCES IN GFS AND ECMWF BECOME
MORE PRONOUNCED TUESDAY AND WEDNESDAY. EC DRIVES A DEEPER...FASTER
TROUGH ACROSS THE REGION MONDAY NIGHT...WHILE SLOWER...LESS AMPLIFIED
GFS HOLDS THE BASE OF THE TROUGH OVER THE REGION THROUGH WEDNESDAY
MORNING. BY WEDNESDAY MODELS WERE 180 DEGREES OUT OF PHASE WITH GFS
SUPPORTING FLAT RIDGE AND EC FAVORING ANOTHER SHORTWAVE TROUGH.
REGARDLESS OF MODEL DIFFERENCES...SENSIBLE WEATHER APPEARED SIMILAR
SO CONTINUED WITH MODERATE CHANCES FOR SHOWERS OVER THE MOUNTAINS
THROUGH THE MIDDLE OF THE COMING WEEK.
AT THIS TIME...DOES NOT APPEAR THAT TEMPERATURES WILL FLUCTUATE
MUCH...RISING SEVERAL DEGREES ABOVE NORMAL SATURDAY AND SUNDAY...
THEN COOLING TO NEAR...OR A BIT BELOW NORMALS FOR THE COMING WEEK.
&&
.AVIATION...
MID TO HIGH LEVEL MOISTURE IS STREAMING INTO WESTERN COLORADO AHEAD
OF THE NEXT PACIFIC SYSTEM MOVING INTO THE EASTERN GREAT BASIN THIS
AFTERNOON. AS A RESULT CEILINGS ARE AT VFR CONDITIONS OVER THE
NORTHEAST UTAH AND WESTERN COLORADO TERMINALS THIS AFTERNOON AND
EXPECTED TO PERSIST THROUGH THE LATE EVENING HOURS. THE MAIN CONCERN
DURING THIS TIME FRAME WOULD BE GUSTY WINDS ASSOCIATED WITH ISOLATED
THUNDERSTORMS MAINLY NORTH OF INTERSTATE 70. AS MOISTURE AND LIFT
DEEPENS WITH PASSAGE OF THE PACIFIC SYSTEM AND ASSOCIATED FRONT
OVERNIGHT...FLIGHT CONDITIONS ARE EXPECTED TO DETERIORATE OVER THE
HIGHER ELEVATION TERMINALS. MVFR CONDITIONS IN LIGHT SNOW LOOK TO
BECOME MORE WIDESPREAD THROUGH THE EARLY AND MID MORNING HOURS WITH
OCCASIONAL IFR CONDITIONS POSSIBLE IN THE HEAVIER SNOW SHOWERS
NEARER TO THE CONTINENTAL DIVIDE. GUSTY WINDS AND POSSIBLE LLWS
CONDITIONS WILL ALSO BE POSSIBLE WITH THE PASSAGE OF THE FRONT ON
THURSDAY MORNING.
&&
.FIRE WEATHER...
A COLD FRONT WILL BE PUSHED ACROSS EASTERN UTAH AND WESTERN COLORADO
BY THE MID MORNING HOURS ON THURSDAY AS THE NEXT PACIFIC SYSTEM
MOVES THROUGH. DRY AIR FILTERING IN BEHIND THIS FRONT WILL COMBINE
WITH GUSTY NORTHWEST WINDS TO PUSH FIRE WEATHER CONDITIONS TO NEAR
CRITICAL THRESHOLDS THURSDAY AFTERNOON. THE MAIN AREA OF CONCERN
WOULD BE OVER WESTERN PORTIONS OF FIRE ZONES 205 AND 207 WHERE
RELATIVE HUMIDITY VALUES MAY BE DROPPED INTO THE LOWER TEENS RANGE
WITH OCCASIONAL WIND GUSTS OVER 25 MPH. ANY INPUT OF MID TO LOWER
ELEVATION FUEL STATUS BY LAND USE MANAGERS WOULD BE WELCOME AS THE
CRITICAL FIRE WEATHER ELEMENTS LOOK TO BE LIMITED TO AREAS MAINLY
BELOW 7KFT AGL. WARMING TEMPERATURES AND CONTINUED DRY NORTHWEST
FLOW ACROSS SOUTHWEST COLORADO MAY KEEP FIRE CONCERNS IN PLACE
THROUGH THE LATE WEEK AND EARLY WEEKEND PERIOD.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 PM MDT
THURSDAY FOR ZONES 004-009-010-012-013.
UT...NONE.
&&
SHORT TERM...NL
LONG TERM....NL
AVIATION.....DPHazardous weather outlook, Apr 13, 5:00 AM MST, 17 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT WED APR 13 2011
COZ001>014-017>023-UTZ022>025-027>029-141246-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT WED APR 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY THROUGH TONIGHT...
THUNDERSTORMS ARE POSSIBLE TODAY NORTH OF INTERSTATE 70 AS A STRONG
COLD FRONT APPROACHES FROM THE WEST. THE FRONT WILL BRING GUSTY
SURFACE WINDS AND RAINSHOWERS TO MOST LOCATIONS TODAY. ONCE THE
FRONT HITS THE MOUNTAINS LATER THIS EVENING AND TONIGHT...SNOW
ACCUMULATIONS OF 6 TO 8 INCHES ARE EXPECTED WITH LOCALLY HIGHER
AMOUNTS POSSIBLE FOR THE NORTHERN AND CENTRAL MOUNTAINS. A WINTER
WEATHER ADVISORY HAS BEEN ISSUED FOR THOSE AREAS WITH 6 TO 8 INCHES
OF NEW SNOW WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SNOW WILL DIMINISH FROM THE WEST ON THURSDAY...LINGERING LONGEST OVER
THE NORTHERN MOUNTAINS. ALSO...GUSTY NORTHWEST WINDS WILL DEVELOP
BEHIND A COLD FRONT THAT WILL RESULT IN 10 TO 15 DEGREES OF COOLING
AS COMPARED TO WEDNESDAY/S TEMPERATURES.
A CHANCE OF MOUNTAIN SNOW WILL DEVELOP OVER THE NORTH ON SUNDAY. SNOW
WILL THEN SPREAD TO THE OTHER MOUNTAIN AREAS ON MONDAY AND TUESDAY...
WITH RAIN POSSIBLE IN THE VALLEYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
Winter Weather, Grand and Battlement Mesas
- When
- April 13, 10:00 PM MST to April 14, 11:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall of 4 to 12 inches blanketed the area. Wind gusts of 25 to 40 mph produced areas of blowing and drifting snow.
Winter Weather, West Elk and Sawatch Mountains
- When
- April 13, 11:00 PM MST to April 14, 9:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches blanketed the area. Wind gusts of 30 to 40 mph produced areas of blowing and drifting snow.
Winter Weather, Northwestern San Juan Mountains
- When
- April 13, 11:00 PM MST to April 15, 12:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches blanketed the area. Locally higher amounts included 15 inches at Red Mountain Pass. Wind gusts of 30 to 60 mph produced areas of blowing and drifting snow.
Winter Weather, Elkhead and Park Mountains
- When
- April 14, 12:00 AM MST to 8:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall of 5 to 11 inches blanketed the area. Wind gusts of 30 to 35 mph produced areas of blowing and drifting snow.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- April 14, 12:00 AM MST to April 15, 2:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches blanketed the area. Wind gusts of 25 to 40 mph produced areas of blowing and drifting snow.
Winter Weather, Flattop Mountains
- When
- April 14, 12:00 AM MST to April 15, 12:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall of 5 to 13 inches blanketed the area. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, April 13, 20111 death · 1 event
- Flood in Iowa, April 13 to 22, 2011$250,000 · 1 event
- Flood in Illinois, April 13 to 22, 2011$250,000 · 1 event
- Wildfire in Texas, April 13, 2011$100,000 · 1 event
- Waterspout in South Atlantic Coastal Waters, April 13, 2011$100,000 · 1 event
- Flooding in Kentucky, April 13 to 30, 2011$50,000 · 7 events
- Flood in Massachusetts, April 13, 2011$40,000 · 1 event
- Lakeshore Flood in Vermont, April 13 to 30, 20115 events
- High Wind in Utah, April 13, 2011$2,000 · 62 kt wind · 5 events
- Waterspouts in Gulf of Mexico, April 13, 20114 events
- Winter Storm and Winter Weather in Colorado, April 13 to 14, 20114 events
- Lakeshore Flood in New York, April 13 to 30, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303132, 303136, 303138, 303131, 303134, 303137.